The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Zeitschrift für Analysis und ihre Anwendungen

Full-Text PDF (209 KB) | Abstract as PDF | Metadata | Table of Contents | ZAA summary
Volume 26, Issue 4, 2007, pp. 417–438
DOI: 10.4171/ZAA/1333

Published online: 2007-12-31

Asymptotic Self-Similarity for Solutions of Partial Integro-Differential Equations

Hans Engler[1]

(1) Georgetown University, Washington, United States

The question is studied whether weak solutions of linear partial integro-differential equations approach a constant spatial profile after rescaling, as time goes to infinity. The possible limits and corresponding scaling functions are identified and are shown to actually occur. The limiting equations are fractional diffusion equations which are known to have self-similar fundamental solutions. For an important special case, is is shown that the asymptotic profile is Gaussian and convergence holds in $L^2$, that is, solutions behave like fundamental solutions of the heat equation to leading order. Systems of integro-differential equations occurring in viscoelasticity are also discussed, and their solutions are shown to behave like fundamental solutions of a related Stokes system. The main assumption is that the integral kernel in the equation is regularly varying in the sense of Karamata.

Keywords: Self-similar solution, intermediate asymptotics, integro-differential equation, fractional diffusion, regular variation

Engler Hans: Asymptotic Self-Similarity for Solutions of Partial Integro-Differential Equations. Z. Anal. Anwend. 26 (2007), 417-438. doi: 10.4171/ZAA/1333